Ohio, 2009

Heavy Snow and Winter Weather in Ohio, December 19, 2009

December 19, 2009 · NWS ILN · 21 events in 21 counties and zones

An upper level disturbance crossed the Ohio Valley on the evening of the 18th. Low pressure tracked up the east coast, with the westward extent of its moisture reaching into Ohio.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance crossed the Ohio Valley on the evening of the 18th. Low pressure tracked up the east coast, with the westward extent of its moisture reaching into Ohio. As the upper low crossed, temperatures cooled and rain changed to snow, accumulating to 2 to 4 inches for the Scioto River Valley and portions of northern Kentucky. Other areas in Ohio got 1 to 2 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 19, 12:51 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 19, 12:51 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1251 AM EST SAT DEC 19 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING UP THE EAST COAST COMBINED WITH A
STRONG UPPER LEVEL DISTURBANCE SLOWLY TREKKING UP THE OHIO VALLEY
WITH BRING WINTER WEATHER TO THE REGION TONIGHT THROUGH SATURDAY.
AS THIS ALL HEADS OFF TO THE EAST...SNOW WILL TAPER OFF SATURDAY
NIGHT. A CLIPPER WILL THEN PASS THROUGH THE GREAT LAKES SUNDAY
NIGHT AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LATEST MODEL RUNS ARE SHAVING ABOUT A TENTH OF AN INCH OF 6 HOUR
QPF FROM 6-12Z TONIGHT OVER THE SOUTHEASTERN CWA. CONSIDERING THAT
IT WILL OCCUR MAINLY AS RAIN EARLY ON...I THOUGHT THE SNOW GRID
FOR THAT SIX HOUR PERIOD WAS GOOD AND ON THE LOW SIDE. MOST
REPORTS WITH TEMPS ABOVE 34 ARE SHOWING A RAIN/SNOW MIX...NOTED
WITH THE ENHANCED RADAR RETURNS OVER CLERMONT COUNTY CURRENTLY.
PORTSMOUTH EMA INDICATED EARLIER A FEW FLAKES MIXING IN WITH A
TEMP OF 33-34 AND CURRENT OBS IN THAT AREA ARE 34 WITH A RAIN
PTYPE.

TEMPS WILL NEED TO COOL A BIT MORE BEFORE THE RAIN/SNOW BECOMES
MORE SNOW OR CHANGES OVER COMPLETELY THIS EVENING. PRECIP FALLING
OUT OF THE MID DECK NORTHWEST OF ILN IN THE DAYTON/RICHMOND AREA
WILL LIKELY BE A LIGHT SNOW AS TEMPS ARE ALREADY AT 34 OR LOWER
WITH DEWPOINTS IN THE LOW TO MID 20S.

LOOKED OVER THE GRIDS AND THEY APPEARED TO BE RIGHT ON TRACK WITH
CURRENT OBSERVATIONS. MINOR TWEAK MADE TO DEWPOINTS BUT I WAS
HESITANT TO CHANGE MOST OTHER PARAMETERS FOR FEAR OF GOING IN THE
WRONG DIRECTION. WILL CONTINUE TO MONITOR CHANGEOVER THIS EVENING
BUT DO NOT SEE ANYTHING IN THE LATEST MODEL RUNS TO KEY ON A
MINOR...LET ALONE SIGNIFICANT CHANGE. BUMPED QPF DOWN A TENTH OF
AN INCH OR SO BUT THIS WAS INDEPENDENT OF SNOW AMOUNTS...WHICH IS
THE REAL STORY AND UNCHANGED THIS EVENING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
SNOW SHOWERS WILL CONTINUE SATURDAY EVENING AND THEN TAPER OFF
LATER SATURDAY NIGHT. THE TRI-STATE COULD SEE ANOTHER INCH OR SO
IN THE EVENING AS DEFORMATION AXIS SLIDES THROUGH THE AREA.
FLURRIES COULD LINGER INTO SUNDAY UNTIL FLOW BACKS. A CLIPPER WILL
MOVE INTO THE GREAT LAKES SUNDAY NIGHT. THIS WILL SPREAD SOME SNOW
SHOWERS BACK INTO THE REGION. AT THIS POINT FELT THAT ONLY CHANCE
POPS WERE WARRANTED WITH THE HIGHEST IN THE NORTH.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
WILL START THE EXTENDED WITH A MODEST CLIPPER PASSING THROUGH THE
REGION MONDAY...WITH GOOD MODEL AGREEMENT. APPEARS TO BE ALL SNOW
FOR THIS SYSTEM...BUT MOISTURE IS NOT ROBUST AND THUS APPRECIABLE
ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME.

HIGH PRESSURE WILL NUDGE IN FROM THE SOUTH FOR A COUPLE OF
DAYS...BEFORE THE MODEL FORECASTS BEGIN A SIGNIFICANT DIVERGENCE FOR
THE STORM SYSTEM LATE NEXT WEEK. THERE IS GOOD AGREEMENT ON A DEEP
STACKED LOW FORMING IN THE CENTRAL PLAINS...BUT RUN TO RUN
CONSISTENCY OF WHERE IT GOES FROM THERE HAS BEEN POOR. THE RANGE OF
SOLUTIONS INCLUDES A DEEP TROUGH PULLING THE SYSTEM THROUGH
TENNESSEE (00Z ECMWF)...A QUICK EJECTION UP THROUGH THE GREAT LAKES
(06Z GFS)...AND A RETROGRADE BACK INTO ILLINOIS (12Z GFS). THE 12Z
ECMWF SORT OF SPLITS THE GOAL POSTS WITH TRACK THROUGH THE OHIO
VALLEY.

A NORTHWARD ADJUSTMENT HAS BEEN THE ONE TREND THAT CANNOT BE
IGNORED...WHICH BRINGS SLIGHTLY WARMER AIR INTO THE REGION. THIS
WILL LEAD TO A MIX OF RAIN AND SNOW...ESPECIALLY DURING THE DAY
THURSDAY WHEN MUCH OF THE FORECAST REGION LOOKS TO SEE LIQUID RAIN.
SOUNDINGS INDICATE POSITIVE TEMPS UP ABOVE 5000 FEET...A DEEP ENOUGH
WARM LAYER TO KEEP PRECIPITATION LIQUID. ON FRIDAY AS THE BACK SIDE
OF THE LOW SWINGS A FRONT THROUGH...TEMPS WILL COOL ENOUGH SNOW TO
BECOME THE DOMINANT PRECIPITATION TYPE.

THE HEAVIEST QPF LOOKS TO BE WITH THE ONSET...AT SOME POINT
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A WIDESPREAD RAINFALL OF
WELL OVER AN INCH IN THE REALM OF POSSIBILITY. TIMING AND
PLACEMENT...AS DESCRIBED ABOVE...REMAIN ROUGH IN CONTINUITY. THIS
WILL PRECLUDE HIGHER POPS FROM ENTERING THE FORECAST AT THIS TIME.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AREA REMAINS ON THE WESTERN FRINGE OF A MAJOR EAST COAST SNOW
STORM. AS DEEP SURFACE LOW MOVES UP THE MID ATLANTIC
COAST...SURFACE TROUGH WILL EXTEND NORTHWEST INTO THE OHIO
VALLEY...WHERE IT WILL REMAIN NEARLY STATIONARY UNTIL LATE
SATURDAY AFTERNOON. AS A RESULT...LIGHT SNOW WILL PREVAIL ACROSS
THE ENTIRE REGION ALL OF TONIGHT AND MUCH OF SATURDAY. CVG IS
CURRENTLY STILL SEEING RAIN...BUT KLUK JUST CHANGED TO -SN AND
EXPECT THIS TO OCCUR AT CVG SHORTLY. CIGS AND VSBYS WILL DROP
INTO MVFR AREA WIDE OVER THE NEXT HOUR OR SO AS LOW LEVELS MOISTEN
UP...WITH OCCASIONAL IFR CONDITIONS IN AREAS OF MORE MODERATE
SNOW. EXPECT IFR CONDITIONS TO BECOME WIDESPREAD AFTER 09Z OR
SO...WITH WIDESPREAD IFR CIGS AND OCCL IFR VSBYS PERSISTING INTO
SATURDAY MORNING. CONDITIONS WILL SLOWLY IMPROVE AND CIGS WILL
LIFT TO MVFR BY LATE MORNING OR AFTERNOON...WITH SNOW SHOWERS
DECREASING IN COVERAGE BY LATE AFTERNOON AS SFC TROUGH WEAKENS AND
MOVES OFF TO THE EAST. MVFR CIGS WILL CONTINUE THROUGH 06Z.

OUTLOOK...MVFR CIGS WILL BE POSSIBLE INTO SUNDAY. LIGHT SNOW WITH
MVFR CIGS/VSBYS POSSIBLE ON MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR OHZ063>065-
     070>072-077>080.
     WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR OHZ073-074-081-
     082-088.
KY...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR KYZ089>098.
     WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR KYZ099-100.
IN...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR INZ066-
     073>075-080.

&&

SYNOPSIS...
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...HATZOS
AVIATION...HAWBLITZEL
Hazardous weather outlook, Dec 18, 4:00 PM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EST FRI DEC 18 2009

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-191000-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
400 PM EST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL OCCUR ON SATURDAY AND TAPER OFF ON SATURDAY NIGHT.
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE. WITH THIS BEING
THE FIRST APPRECIABLE SNOWFALL OF THE SEASON...A WINTER WEATHER
ADVISORY MAY BE NEEDED. MONITOR LATER FORECASTS FOR POSSIBLE
WINTER WEATHER HEADLINES AND CHANGES IN SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>098-OHZ063>065-070>072-077>080-191000-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-
HIGHLAND-
400 PM EST FRI DEC 18 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

KYZ099-100-OHZ073-074-081-082-088-191000-
MASON-LEWIS-ROSS-HOCKING-ADAMS-PIKE-SCIOTO-
400 PM EST FRI DEC 18 2009

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Pike

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Pike forecast zone
Reported by
Department of Highways
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The county garage in Piketon measured 4 inches of snow.

Heavy Snow, Ross

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Ross forecast zone
Reported by
Department of Highways
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

The county garage in Chillicothe measured 4 inches of snow.

Winter Weather, Hocking

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Hocking forecast zone
Reported by
Department of Highways
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

The highway department measured 2 inches of snow in Logan.

Winter Weather, Adams

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Adams forecast zone
Reported by
Department of Highways
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The highway department measured 3 inches of snow in West Union.

Winter Weather, Scioto

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Scioto forecast zone
Reported by
Department of Highways
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The highway department measured 2.5 inches of snow in Lucasville while a spotter in Portsmouth measured the same amount.

Winter Weather, Highland

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Highland forecast zone
Reported by
Department of Highways
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The highway department measured 2.3 inches of snow in Hillsboro.

Winter Weather, Brown

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The highway department measured 1.5 inches of snow in Georgetown.

Winter Weather, Clinton

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The weather service office measured 1.5 inches of snow in Wilmington.

Winter Weather, Hamilton

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

The cooperative observer in Cheviot measured 2 inches of snow. The observer in Fernbank measured 1 inch. A spotter in Golf Manor measured 1.5 inches.

Winter Weather, Fairfield

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Fairfield forecast zone
Reported by
Trained Spotter
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

A report of 2 inches of snow came from Baltimore.

Winter Weather, Franklin

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

One inch of snow fell in Westerville.

Winter Weather, Licking

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Licking forecast zone
Reported by
Trained Spotter
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A spotter in Saint Louisville measured 1.5 inches of snow.

Winter Weather, Union

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

A spotter in Clairborne measured 2 inches of snow.

Winter Weather, Clark

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

A spotter in Springfield measured 1.5 inches of snow.

Winter Weather, Champaign

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Champaign forecast zone
Reported by
Trained Spotter
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

One inch of snow was reported in Urbana.

Winter Weather, Montgomery

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Two inches of snow was reported in Brookville while 1.2 inches fell in Phillipsburg.

Winter Weather, Preble

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Preble forecast zone
Reported by
Department of Highways
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

The county garage in Eaton measured 1.5 inches of snow.

Winter Weather, Darke

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Darke forecast zone
Reported by
Department of Highways
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The county garage in Greenville measured one inch of snow.

Winter Weather, Shelby

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Shelby forecast zone
Reported by
Trained Spotter
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

A one inch measurement was reported out of Sidney.

Winter Weather, Auglaize

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Auglaize forecast zone
Reported by
Department of Highways
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

The county garage in Wapakoneta measured 1.5 inches of snow.

Winter Weather, Mercer

When
December 19, 2:00 AM EST to 2:00 PM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

A report of one inch of snow came out of Celina.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208100, 208101, 208102, 208103, 208104, 208105, 208106, 208108, 208109, 208110, 208111, 208112, 208113, 208114, 208115, 208116, 208117, 208118, 208119, 208120, 208121.